Hail, Williams
- When
- June 14, 10:05 AM CST to 10:08 AM CST
- Where
- Williams County, 8.25 mi SSW of Grenora
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.510, -104.000
A potent short wave trough approached the Northern Plains where very strong instability and deep layer shear were noted. One long-lived severe storm developed in the morning over northwest North Dakota, but the bulk of the severe weather held off until later in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A potent short wave trough approached the Northern Plains where very strong instability and deep layer shear were noted. One long-lived severe storm developed in the morning over northwest North Dakota, but the bulk of the severe weather held off until later in the afternoon. Severe thunderstorms then developed over multiple locations in western and central North Dakota from the mid-afternoon into the evening hours. The largest hail fell in Bottineau County and was three inches in diameter. The strongest wind gust of 71 mph occurred in Emmons County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 14, 8:39 AM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 939 AM CDT Thu Jun 14 2018 .UPDATE... Issued at 937 AM CDT Thu Jun 14 2018 Updated thunderstorm chances this morning in the far northwest, as thunderstorms in northeastern Montana developed along/behind a surface cold front/trough and in an area of lower H700 temps (mid level cap is weaker in northeast Montana). Otherwise forecast for today looks on track. UPDATE Issued at 623 AM CDT Thu Jun 14 2018 GOES-East Nighttime Microphysics showed areas of patchy fog beginning to form in Slope and Bowman county. Would expect this fog to mix out in the next few hours. Otherwise no major changes to the going forecast. && .SHORT TERM...(Today and tonight) Issued at 425 AM CDT Thu Jun 14 2018 Short term forecast highlights center around an enhanced risk of severe weather across western and central North Dakota beginning this afternoon. Large hail, damaging winds, and locally heavy rain will be the main threat with a non-zero tornado risk, especially across our north. Water vapor analysis indicated a potent shortwave trough over the northwest CONUS and a transition to southwest flow over the high plains of MT/WY. At the surface lee cyclogenesis associated with the southwest flow aloft was underway with surface southeasterly winds and low level return flow bringing surface dew points into the 50s across North Dakota with a few stations reporting into the low 60s upstream in South Dakota. A few high based clouds and increased radar returns were moving into northwest ND in response to the western forcing. Regarding the severe threat this afternoon/evening...a potent EML will advect over the northern plains through the morning hours. The incoming mid-level air mass was well sampled upstream with the 00Z RIW sounding indicating a deep mixed layer with warmer than normal h700 temperatures set to create a potent cap for much of our area. At the surface, south/southeasterly flow continues through the day with a warm front lifting north across the International Border. PWAT values increasing to 1.25-1.5 inches across north-central and eastern ND will create a threat for heavy rainfall in areas that do see convection through the evening hours. Latest thinking is that convection is most likely to initiate first in our northwest where cap erosion is most likely under the influence of overspreading height falls and mid-level cooling. With forecast soundings in the near-storm environment showing MLCAPE values exceeding 2000-2500 J/kg and 55 kts of effective bulk shear...supercells with large hail and damaging wind gusts are possible. A non-zero tornado risk will also be associated with supercells along our far north where increased southeasterly surface winds enhance sfc-1 km SRH values. All threats will still be conditional on storm interaction as straight hodographs in this area show the possibility for splitting supercells. The coverage of convective initiation and discrete storms further south is less confident due to the increased influence of the capping inversion. Convection will be more likely along the advancing surface trough axis through the evening, especially along our south-central to southeast, where storm mode becomes linear and transitions to a mostly damaging wind threat. .LONG TERM...(Friday through Wednesday) Issued at 425 AM CDT Thu Jun 14 2018 The long term period is highlighted by several chances for precipitation and thunderstorms, especially across our south and southeast. Southwest flow aloft continues through the weekend with multiple impulses bringing showers and thunderstorms across our area through the weekend. The severe threat will be mostly contained further south of our area, outside of the occasional storm threat in our far southeast counties where instability may redevelop. Temperatures begin to retreat into the 70s on Friday through the active period. The GFS/ECMWF 00Z model iterations show signs of increased QPF on Sunday...with discrepancies in location of greatest forcing and QPF axis. Either way the possibility for continued rainfall seems to be favoring our south and east through the weekend. Upper level ridging builds early next week as a western trough is modeled to cut off. Chances for precipitation remain uncertain next week, though not completely unlikely in times where impulses ride over the ridge aloft. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 623 AM CDT Thu Jun 14 2018 Thunderstorms will likely form across a warm front located across northern North Dakota by this evening. A cold front across western into central North Dakota will become a focus for thunderstorms across the south. Uncertainty in exact timing remains so VCTS was carried over at KBIS-KMOT-KISN for the early evening hours. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...AE LONG TERM...AE AVIATION...AE
Hazardous Weather Outlook National Weather Service Bismarck ND 814 AM CDT Thu Jun 14 2018 NDZ017-031-032-040-043-151315- McKenzie-Golden Valley-Billings-Slope-Bowman- 814 AM CDT Thu Jun 14 2018 /714 AM MDT Thu Jun 14 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight Thunderstorms are forecast to fire in this area after 5 PM CDT and not become severe until they push to the east. In the counties covered by this hazardous weather outlook segment the main threats will be hail up to the size of nickels and winds as high as 50 mph, just under severe limits. Severe weather is expected farther east. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotter activation in these Montana border counties will probably not be needed as the severe weather should be just to the east. NDZ001>005-009>013-018>023-025-033>037-041-042-044>048-050-051- 151315- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- 814 AM CDT Thu Jun 14 2018 /714 AM MDT Thu Jun 14 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Severe thunderstorms are forecast across western and central North Dakota this evening through tonight. Across the north, very large hail, damaging wind, and locally heavy rain will be the main storm threats. A small risk for tornadoes also exists. Across the south-central and southeast the main threat will be damaging wind with a secondary threat of large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 5 pm CDT today in the west and by sunset in central North Dakota. JP Martin
The Glasgow radar (KGGW), 197 km away, was scanning. The volume nearest the first event began at 16:06 UTC.
34 hail, 2 funnel cloud, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
There was extensive damage in Portal, including to a fire truck.
Farm damage occurred to buildings and crops.
The tornado remained over rural areas and caused no damage. Therefore, the tornado was rated EF0.
A trained spotter estimated thunderstorm wind gusts of 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for North Dakota, 2018Warnings in North Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756346, 756347, 756348, 756351, 756360, 756361, 756362, 756363, 756364, 756366, 756367, 756365, 756371, 756368, 756369, 756370, 756373, 756374, 756377, 756378, 756382, 756383, 756384, 756385, 756372, 756386, 756380, 756381, 756387, 756389, 756390, 756391, 756392, 756393, 756394, 756395, 756388, 756396, 756397.